Kansas, 2005Lightning Strike in Kansas, August 20, 2005
August 20, 2005 · NWS EAX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 12:10 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 20, 12:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
110 PM CDT SAT AUG 20 2005
.DISCUSSION...
UPDATING FORECAST TO LOWER HIGH TEMPERATURES ACROSS SOUTHWEST 1/4 OF
CWA WHERE CIRRUS BLOWOFF FROM SOUTHERN KS STORMS CONTINUES TO SPREAD
NORTHEAST. SO HAVE ALSO INCREASED CLOUD COVER OVER ALL BUT NORTHWEST
MO. TRUE COLD FRONT WILL NOT COME THROUGH TILL SUNDAY MORNING SO
UPPING DEWPOINTS THROUGH TONIGHT. MAY NEED TO CONSIDER ADDING FOG.
MJ
&&
.PREV DISCUSSION...
330 AM...
THE SHORTWAVE IS BEGINNING TO PICK UP SOME MOMENTUM AS EVIDENT IN
PROFILER NETWORK. SO THE RAIN SHOULD BE ENDING DURING THE MORNING
HOURS. HOWEVER THE SURFACE COLD FRONT WILL MOVE THROUGH THE REGION
VERY SLOWLY TODAY...AND MAY NOT ACTUALLY MAKE IT ALL THE WAY TO
SOUTHERN MISSOURI. CONVERGENCE ALONG THE FRONT WILL BE VERY WEAK AND
AM ONLY EXPECTING SCATTERED CONVECTION(IF ANY) TO DEVELOP THIS
AFTERNOON ACROSS CENTRAL MISSOURI.
A STRONGER COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TONIGHT AS
ANOTHER SHORTWAVE ROTATES AROUND A POTENT LOW PRESSURE SYSTEM MOVING
ACROSS SOUTHERN CANADA. AM NOT EXPECTING MUCH PRECIP ASSOCIATED WITH
THIS FRONT CONSIDERING THE AMOUNT OF DRY AIR. HOWEVER WILL LEAVE IN
SLIGHT CHANCE POPS ACROSS FAR NORTHERN MISSOURI AS THE FRONT WILL BE
MOVING ACROSS THAT AREA NEAR THE TIME OF PEAK HEATING. ANOTHER
POSITIVE FACTOR AS FAR AS PRECIP GOES...THAT AREA IS UNDER THE
ENTRANCE REGION OF A WEAK 300MB JET MAX. THE GFS PROGS A STRONG VORT
MAX TO MOVE ACROSS THAT AREA AS WELL...HOWEVER THAT LOOKS LIKE
CONVECTIVE FEEDBACK AND HAVE THROWN THAT OUT.
IF THE MODELS ARE CORRECT AND 850MB TEMPS IN THE 12-15C RANGE MOVE
INTO THE REGION. AREA SHOULD SEE HIGHS ONLY IN THE UPPER 70S TO MID
80S FROM SUNDAY THROUGH TUESDAY...WITH MONDAY AND TUESDAY BEING THE
COOLEST DAYS.
ETA PROGS RETURN FLOW TO BEGIN TUESDAY NIGHT ACROSS THE NORTHWEST
CORNER OF MISSOURI. HOWEVER THE GFS IS MUCH SLOWER...WITH A MORE
AMPLIFIED RIDGE DEVELOPING OVER THE CENTRAL STATES. HAVE LEANED
TOWARD THE GFS SOLUTION AND CONTINUED THE DRY FORECAST THROUGH MID
WEEK PENDING MORE CONSISTENT MODEL RUNS.
NRR
&&
.PREV DISCUSSION...
929 PM FRI...
OUTFLOW HAS PUSHED WELL AHEAD OF THE LINE OF THUNDERSTORMS. THIS
SUGGESTS THAT THE STORMS WILL MAINTAIN AN OVERALL WEAKENING TREND
THROUGH THE NIGHT. ALTHOUGH THERE WILL CONTINUE TO BE AN ISOLATED
THREAT FOR DAMAGING WIND GUSTS. THEREFORE THE SEVERE THUNDERSTORM
WATCH WILL LIKELY BE ALLOWED TO EXPIRE AT 10PM.
TIMING THE END OF THE PRECIP OVERNIGHT INTO SATURDAY WILL BE
DIFFICULT. SO FAR HAVE NOT SEEN MUCH OF A PUSH ALONG THE COLD FRONT.
SUSPECT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO
SATURDAY...ESPECIALLY ACROSS CENTRAL MISSOURI...AS 850MB WINDS RUN
NEARLY PARALLEL TO THE SURFACE/850MB BOUNDARIES. WILL THEREFORE
ALLOW THE FLASH FLOOD WATCH TO CONTINUE.
NRR
355 PM FRI...
SEVERE THUNDERSTORMS AND FLASH FLOODING HIGHLIGHT THE FORECAST
CONCERNS TONIGHT. OUTFLOW BOUNDARY FROM EARLIER KS CONVECTION HAS
IGNITED FROM SOUTHWEST OF TOP THROUGH MCI. AIRMASS VERY UNSTABLE
WITH HIGH PRECIPITABLE WATER VALUES COVERING ENTIRE CWA. 0-6KM BULK
SHEAR VALUES SUPPORT POTENTIAL FOR A FEW INITIAL SUPERCELLS. DUE TO
RECENT HEAVY RAINS OVER THE PAST 2 DAYS...DEGREE OF INSTABILITY...
AVAILABLE LOW LEVEL MOISTURE AND PLUME OF SUBTROPICAL MOISTURE IT IS
PRUDENT TO ISSUE FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR ALL OF
TONIGHT. HAVE HIT QPF GRIDS RATHER HARD WITH MANY LOCATIONS LIKELY
TO SEE IN EXCESS OF AN INCH OF RAIN.
APPROACHING COLD FRONT ORIENTED NORTH/SOUTH THROUGH EASTERN NEBRASKA
AND CENTRAL KS WILL MARCH EAST-SOUTHEAST TONIGHT WITH ADDITIONAL
CONVECTION FORMING ALONG IT. THUS SOME AREAS WILL SEE SEVERAL ROUNDS
OF STORMS THROUGH 12Z SATURDAY.
MINIMAL COOLING BEHIND THIS FRONT AND EXPECT TEMPERATURES TO WARM
BACK UP TO SEASONAL VALUES ONCE THE SUN COMES OUT. SOUTHERN CWA WILL
BE SLOWEST TO BREAK OUT OF CLOUDS AND MAY BE A BIT OVERLY OPTIMISTIC
ON MAX TEMPERATURES. WILL MAINTAIN CHANCE POPS OVER SOUTHERN THIRD
OF CWA FOR AT LEAST THE MORNING HOURS. FRONTAL BOUNDARY APPEARS TO
HANG UP OVER SOUTHERN MO AND PLUME OF AFOREMENTIONED SUBTROPICAL
MOISTURE BENDS EAST ACROSS SOUTHERN HALF OF MO. WEAK VORTICITY
MAXIMA COULD EASILY BE EMBEDDED WITHIN THIS MOISTURE PLUME AND BE
ENOUGH FOR WIDELY SCATTERED NUISANCE CONVECTION.
HAVE ALSO ADDED LOW CHANCE POPS ACROSS NORTHWEST CORNER OF MO FOR
SATURDAY EVENING AS SECONDARY/850MB FRONT DROPS SOUTHEAST. MAY BE
ENOUGH RESIDUAL MOISTURE FOR SCATTERED STORMS TO FORM ALONG THE
850MB THETAE AXIS IN THE LATE AFTERNOON AND CONTINUE INTO NORTHWEST
MO EARLY IN THE EVENING.
MJ
BY SUNDAY...THE SURFACE FRONT IS WELL PAST OUR CWA. A CURSORY LOOK
TO THE MODELS AND GUIDANCE WOULD SAY TEMPS BACK TO NEAR NORMAL AND
ZERO POPS. HOWEVER WE HAVE SOME CONCERN WITH THE H8 FRONT THAT IS
STILL ACROSS OUR AREA SUNDAY MORNING. A SMALL POSSIBILITY THAT WE
WILL SEE SOME SHOWER DEVELOPMENT ON THIS. THE GFS SHOWS A LITTLE
MID LEVEL MOISTURE. WILL TREND ON THE CONSERVATIVE SIDE BY ADDING A
FEW MORE CLOUDS AND KEEPING TEMPS JUST A LITTLE LOWER.
AT THE BEGINNING OF THE WEEK...THE UPPER LEVEL RIDGE IS TO OUR
WEST. AN UPPER LEVEL LOW MOVES ONTO THE PACIFIC COAST BY THE MIDDLE
OF THE WEEK...ALTHOUGH THE TIMING OF THAT HAS BEEN CHANGING FROM RUN
TO RUN. WHILE THIS UPPER LOW WOBBLES AROUND...A SURFACE FRONT GETS
HUNG UP IN THE HIGH PLAINS. TIMING ON THIS ITEM HEADING EAST HAS
BEEN UNCERTAIN THE PAST SEVERAL RUNS. WITHOUT A STRONG PUSH...THE
FRONT WILL LIKELY TAKE ITS TIME REACHING US. GFS MAY BE HINTING AT
PHASING THIS LOW WITH THE LOW NEAR THE GREAT LAKES ASSOCIATED WITH
THE UPPER LOW. LATEST RUNS HAVE NOT AGREED ON TIMING...BUT GENERAL
CONSENSUS HAS BEEN TO PUSH FROPA BACK UNTIL FRIDAY NIGHT (DAY7)...
SIMILAR TO THE GFS/EC. TEMPERATURES SHOW A WARMING TREND THROUGH
THE WEEK WITH THE WARMEST READINGS THU/FRI IN THE PREFRONTAL
ENVIRONMENT.
27
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE
MO...NONE
WFO EAX
Hazardous weather outlook, Aug 20, 11:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT SAT AUG 20 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT SAT AUG 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJ
Lightning, Leavenworth
- When
- August 20, 3:00 PM CST to 4:00 PM CST
- Where
- Leavenworth County, Ft Leavenworth
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Lightning struck a residence.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471667.